He ate HOW MANY Advils? (A close to home case of ibuprofen toxicity)
A couple of months ago, one of our technicians brought her “terrier mix” into work with her. He’d been experiencing a particularly nasty kind of diarrhea for the last 24 hours—and on this morning she’d awoken to a home full of black, tarry stools.
A fecal exam, as expected, revealed the presence of a large amount of digested blood. Typically, that means something somewhere high up in the digestive tract is bleeding. The esophagus, stomach and upper sections of the small intestines are the most likely suspects in these cases.
Unfortunately, this 24 month-old dog also had very pale gums—an indication that he’d been losing a large amount of blood. Blood tests confirmed that his red blood cell count was severely low. He’d need a transfusion along with whatever care we could provide to stem the tide of his gastrointestinal blood loss.
In case it’s not already apparent, this is a really scary scenario—especially when we have no idea what’s causing it. X-rays were unhelpful, the rest of the labwork was normal and endoscopy was out of the question due to the high cost of this specialized procedure.
I suspected toxicity. This young dog was taking no medications. And though he lived indoors in a mostly puppy-proofed home (no rat poison or prescription medications), the roommate was loose and free with her belongings. I urged this tech to go home and scour the place for evidence.
When she came back in tears with an empty, mangled bottle of Advil (ibuprofen), I can’t say I was too surprised. Horrified, yes—shocked, no. It had contained up to 50 tablets with the rust-colored candy coating those who pop Advil know so well. The delicious, fake-sugar veneer and exciting rattly sound of a mostly-full bottle make this a common household toxin—especially for young dogs.
But fifty tablets! This was way past the toxic dose for a 40-pound dog. At this point (over 36 hours later, presumably), there was no stomach pumping option. It was all about damage control.
A transfusion to replace the lost blood. Huge volumes of fluids to minimize kidney damage and flush out the toxic ibuprofen. Stomach-protecting drugs to coat the bleeding erosions or ulcers in his GI tract and decrease production of exacerbating acids. That’s about all we could do—for now.
Most ibuprofen toxicity cases I see tend to do well. But 50 tablets is a whole lot of Advil. Luckily, this dog was young and healthy enough to weather a toxic punch. But because we didn’t have the option of a scope (to actually see how much damage has been done), we were stuck with the third-world alternative of monitoring pulses and checking other vitals to gauge his progress and determine whether emergency surgery might be needed to close a hole in his stomach (a scary possibility with major NSAID ingestion).
At least his kidneys didn’t appear to be shutting down, nor was he suffering any neurological signs (other common sequela to ibuprofen toxicity). Blessedly, this dog was somehow defying all our worst expectations (pit bulls—oops, I mean “terrier mixes”—are powerful dogs in all sorts of ways).
Within 72 hours, he was on the mend and home. It says a lot about the power of youthful organs and [relatively] rapid treatment. Sure, I would have been happier pumping his stomach 30 minutes post ingestion, but when dogs leave their evidence under your roommate’s bed, sometimes 36 hours is all you get—if you’re lucky.